South Dakota, 2008

Damaging Winds in South Dakota, June 26, 2008

June 26, 2008 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm over eastern Shannon County produced very strong wind gusts and hail to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm over eastern Shannon County produced very strong wind gusts and hail to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 11:45 AM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 11:45 AM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT THU JUN 26 2008

.DISCUSSION...THIS DISCUSSION AND THE FORECAST PACKAGE ARE BEING
ISSUED EARLIER THAN USUAL IN ANTICIPATION FOR TODAY/S SEVERE WEATHER
EVENT.

THE LAST DAY OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND
EVENING BEFORE QUIETER WEATHER RETURNS TO THE CWA TOMORROW AND THE
WEEKEND. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH ACROSS
CENTRAL MONTANA MOVING EASTWARD. SURFACE ANALYSIS PLACES A SURFACE
LOW NEAR THE SE WY/NE CO BORDER WITH A TROUGH EXTENDING NORTHWARD
INTO EASTERN MONTANA. SOUTHEASTERLY WINDS CONTINUE TO BRING MOISTURE
RICH AIR INTO THE CWA WITH DEWPOINTS IN THE UPPER 50S TO MID 60S.
WITH MOST AREAS RECEIVING LOTS OF SUNSHINE TODAY...TEMPERATURES ARE
CONTINUING TO WARM INTO THE MID 80S TO LOWER 90S. INSTABILITY WILL
ALSO INCREASE THIS AFTERNOON WITH MODELS SHOWING ANYWHERE FROM 1500
TO 4000 K/JG. PLENTY OF SHEAR AVAILABLE FOR SUPERCELLS TO DEVELOP
TODAY. REGIONAL RADAR/SATELLITE SHOW SEVERE STORMS QUICKLY
DEVELOPING ACROSS NORTHEAST MONTANA EARLY THIS AFTERNOON ALONG THE
PREFRONTAL TROUGH. THE TROUGH WILL SLIDE SOUTHEAST THIS AFTERNOON
BRINGING STORMS ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND
NORTHWEST SOUTH DAKOTA. ACTIVITY SHOULD BE IN FULL SWING BY MID
AFTERNOON AS TOWERING CU ARE ALREADY DEVELOPING OVER THE NORTHERN
BLACK HILLS. THE CONVECTION WILL CONTINUE SOUTHEAST FOR THE EVENING
AFFECTING THE CENTRAL/SOUTHERN HILLS THROUGH SOUTH CENTRAL SOUTH
DAKOTA. WITH THE LARGE AMOUNTS OF INSTABILITY...THE MAIN THREATS
WILL BE VERY LARGE HAIL. DAMAGING WINDS AND ISOLATED TORNADOES WILL
ALSO BE A THREAT TONIGHT...THOUGH TO A LESSER DEGREE THAN THE HAIL.
EITHER WAY...IT LOOKS TO BE BUSY AFTERNOON AND EVENING. THE ACTUAL
COLD FRONT WILL BE DELAYED...CROSSING THE AREA FROM AROUND 06Z TO
12Z.

A SHORTWAVE WILL MOVE ACROSS SOUTH CENTRAL CANADA TOMORROW AND INTO
NORTHERN PORTIONS OF THE NORTHERN PLAINS. COOLER AIR WILL CONTINUE
TO FILTER INTO THE AREA...ACCOMPANIED BY GUSTY NORTHWEST WINDS.
HIGHS WILL GENERALLY BE IN THE 70S...WITH SOME LOWER 80S ACROSS FAR
SOUTHERN SD. WILL KEEP SOME LOW CHANCES FOR SHOWERS AND STORMS
DURING THE DAY WITH STEEP LAPSE RATES AND COLD AIR ALOFT. DRY LOW
LEVELS SHOULD KEEP ACTIVITY ISOLATED AND ON THE LIGHT SIDE. DRY AND
SEASONABLY MILD WEATHER IS EXPECTED FOR SATURDAY WITH HIGHS IN THE
70S AND LOWER 80S.

EXTENDED...UPPER RIDGE WILL REMAIN OVER THE WESTERN CONUS ON SUNDAY
BRINGING VERY WARM AND DRY CONDITIONS TO THE AREA. THE RIDGE AXIS
WILL REMAIN OVER THE ROCKIES FOR THE BEGINNING OF THE WORK WEEK WITH
WEAK DISTURBANCES MOVING THROUGH...BRINGING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA. RIDGE STARTS
FLATTENING OUT TOWARDS MID-WEEK...BRINGING A BETTER CHANCE OF
PRECIPITATION.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING AS AN UPPER LEVEL WAVE AND COLD FRONT MOVE THROUGH THE
REGION. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG
WIND GUSTS. AREAS OF IFR TO MVFR CONDITIONS CAN BE EXPECTED IN THE
STRONGER STORMS. OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/SCHILD
Hazardous weather outlook, Jun 26, 10:05 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU JUN 26 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1105 AM MDT (1206 PM CDT) THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE CROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND STRONG
WIND GUSTS WILL REMAIN THE PRIMARY THREATS...BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE...MAINLY EAST OF THE BLACK HILLS. LOCALLY HEAVY
RAIN CAN ALSO BE EXPECTED WITH THE HEAVIER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS COULD DEVELOP ACROSS THE AREA ON FRIDAY...BUT
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE WEEKEND IS
LOOKING DRY AT THIS TIME...WITH A CHANCE FOR THUNDERSTORMS RETURNING
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 26, 6:59 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     25 SSW NEWCASTLE        43.52N 104.39W
06/26/2008  E60.00 MPH       WESTON             WY   PUBLIC

&&

MERICKSO
Local storm report, Jun 26, 7:03 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             MISSION                 43.31N 100.66W
06/26/2008  E0.88 INCH       TODD               SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jun 26, 7:20 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             WOOD                    43.50N 100.48W
06/26/2008  M1.25 INCH       MELLETTE           SD   CO-OP OBSERVER

&&

MERICKSO
Local storm report, Jun 26, 7:27 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             MISSION                 43.31N 100.66W
06/26/2008  E1.75 INCH       TODD               SD   LAW ENFORCEMENT

&&

MERICKSO
Local storm report, Jun 26, 7:38 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     6 ESE CUSTER            43.73N 103.49W
06/26/2008  E60 MPH          CUSTER             SD   PARK/FOREST SRVC

&&

MERICKSO
Local storm report, Jun 26, 8:06 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             7 NE LONG VALLEY        43.53N 101.40W
06/26/2008  E1.50 INCH       JACKSON            SD   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
June 26, 8:25 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.281, -102.260

Thunderstorm Wind, Oglala Lakota

When
June 26, 8:30 PM MST
Where
Oglala Lakota County, 11 mi N of Porcupine
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.389, -102.330

Thunderstorm Wind, Oglala Lakota

When
June 26, 9:00 PM MST
Where
Oglala Lakota County, 7 mi SSW of Batesland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.006, -102.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101465, 101466, 101467.